Alert archive / South Carolina / Beach Hazards Statements in 2018

Beach Hazards Statement 30, NWS Wilmington, NC

September 18, 2018Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this beach hazards statement at Sep 18, 2018, 5:01 AM EDT for Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina. It took effect at Sep 18, 2018, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Sep 18, 2018, 5:01 AM EDT (09:01 UTC)
In effect from
Sep 18, 2018, 6:00 AM EDT
Expired
Sep 18, 2018, 8:00 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 9.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2018-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1345 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2018-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1345 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
663 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

837 
WHUS42 KILM 180901
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
501 AM EDT Tue Sep 18 2018

...Minor Flooding on the Lower Cape Fear Overnight...

NCZ107-181100-
/O.CON.KILM.CF.Y.0058.000000T0000Z-180918T1100Z/
Inland New Hanover-
501 AM EDT Tue Sep 18 2018

...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 7 AM EDT THIS
MORNING...

* Location...Lower Cape Fear River including portions of downtown 
  Wilmington.

* Coastal Flooding...Water levels will reach minor flood thresholds 
  overnight during high tide cycle.

* Timing...Wilmington Downtown gage levels will reach between 5.9 
  to 6.4 ft MLLW around 5 AM EDT. This is up to a foot above the 
  normal high tide.

* Impacts...Water over 1 feet deep will cover Battleship Road. 
  Water up to a half a foot deep will cover River Road south of 
  Cape Boulevard for 1/4 mile. Water will cover several blocks of 
  Water Street south Market Street, and up to a 1/2 foot of water 
  will cover several blocks of this area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Coastal Flood Advisory indicates that tides and rainfall run-off
will combine to generate flooding of low areas along the river.

&&

$$

NCZ106-108-SCZ054-056-181715-
/O.NEW.KILM.BH.S.0030.180918T1000Z-180919T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown-
501 AM EDT Tue Sep 18 2018

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Wilmington has issued a Beach
Hazards Statement, which is in effect through this evening.

Southwest winds at 15 to 20 mph, with higher gusts, will develop by 
this afternoon at all east-facing beaches. This will produce strong 
south to north longshore currents.

Longshore currents can sweep swimmers and surfers into rip currents,
piers, jetties, and other hazardous areas. Often, if the longshore
current is strong enough, it will sweep swimmers off their feet,
making it difficult to return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents, longshore currents, and other hazards create life-
threatening conditions in the surf zone. Caution should be used when
in or near the water.

&&

$$

21
4 follow-up statements
230 
WHUS42 KILM 181106
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
706 AM EDT Tue Sep 18 2018


NCZ107-181215-
/O.EXP.KILM.CF.Y.0058.000000T0000Z-180918T1100Z/
Inland New Hanover-
706 AM EDT Tue Sep 18 2018

...COASTAL FLOOD ADVISORY HAS EXPIRED...

Water levels on the Cape Fear River at Wilmington have fallen below 
the advisory threshold of 5.5 feet.

$$

NCZ106-108-SCZ054-056-181915-
/O.CON.KILM.BH.S.0030.000000T0000Z-180919T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown-
706 AM EDT Tue Sep 18 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Wilmington has issued a Beach
Hazards Statement, which is in effect through this evening.

Southwest winds at 15 to 20 mph, with higher gusts, will develop by 
this afternoon at all east-facing beaches. This will produce strong 
south to north longshore currents.

Longshore currents can sweep swimmers and surfers into rip currents,
piers, jetties, and other hazardous areas. Often, if the longshore
current is strong enough, it will sweep swimmers off their feet,
making it difficult to return to shore.

$$
444 
WHUS42 KILM 181130
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
730 AM EDT Tue Sep 18 2018

NCZ106-108-SCZ054-056-190000-
/O.CON.KILM.BH.S.0030.000000T0000Z-180919T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown-
730 AM EDT Tue Sep 18 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Wilmington has issued a Beach
Hazards Statement, which is in effect through this evening.

Southwest winds at 15 to 20 mph, with higher gusts, will develop by 
this afternoon at all east-facing beaches. This will produce strong 
south to north longshore currents.

Longshore currents can sweep swimmers and surfers into rip currents,
piers, jetties, and other hazardous areas. Often, if the longshore
current is strong enough, it will sweep swimmers off their feet,
making it difficult to return to shore.

$$
345 
WHUS42 KILM 181903
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
Issued by National Weather Service Charleston SC
303 PM EDT Tue Sep 18 2018

...Minor Flooding on the Lower Cape Fear this Evening...

NCZ107-190000-
/O.NEW.KILM.CF.Y.0059.180918T1903Z-180919T0000Z/
Inland New Hanover-
303 PM EDT Tue Sep 18 2018

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

The National Weather Service in Wilmington has issued a Coastal
Flood Advisory, which is in effect until 8 PM EDT this evening.

* Location...The Lower Cape Fear River including portions of downtown
  Wilmington.

* Coastal Flooding...Water levels will reach minor flood thresholds
  with the evening high tide.

* Timing...The tide gage on the Lower Cape Fear River in downtown
  Wilmington is expected to peak between 5.5 and 6.0 feet Mean Lower
  Low Water (MLLW) around 545 pm EDT. 

* Impacts...Minor flooding will impact several roads in and around
  downtown Wilmington including Battleship Road, USS North Carolina
  Road, River Road, Water Street, and Market Street.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Coastal Flood Advisory indicates that onshore winds and tides will
combine to generate flooding of low areas along the shore.

&&

$$

NCZ106-108-SCZ054-056-190000-
/O.CON.KILM.BH.S.0030.000000T0000Z-180919T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown-
303 PM EDT Tue Sep 18 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

Southwest winds at 15 to 20 mph, with higher gusts, will continue this
afternoon at all east-facing beaches. This will produce strong south
to north longshore currents.

Longshore currents can sweep swimmers and surfers into rip currents,
piers, jetties, and other hazardous areas. Often, if the longshore
current is strong enough, it will sweep swimmers off their feet,
making it difficult to return to shore.

$$
435 
WHUS42 KILM 182335
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
735 PM EDT Tue Sep 18 2018

NCZ107-190045-
/O.EXP.KILM.CF.Y.0059.000000T0000Z-180919T0000Z/
Inland New Hanover-
735 PM EDT Tue Sep 18 2018

...COASTAL FLOOD ADVISORY WILL EXPIRE AT 8 PM EDT THIS EVENING...

$$

NCZ106-108-SCZ054-056-190045-
/O.EXP.KILM.BH.S.0030.000000T0000Z-180919T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown-
735 PM EDT Tue Sep 18 2018

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...


$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Sep 18, 4:04 AM EDT, 57 minutes earlier.

Area forecast discussion, Sep 18, 4:04 AM EDT, 57 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
404 AM EDT Tue Sep 18 2018

.SYNOPSIS...
A front will cross the Carolinas today, exiting off the coast
by Wednesday morning. This will usher much drier air into the
region, with no significant precipitation expected this week as
high pressure builds in from the north. Lingering effects of
Florence will be felt for days to come as dangerous river
flooding continues.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 300 AM Tuesday...Mid-level s/w energy and a sfc frontal
boundary will combine to produce showers and isolated thunderstorms
early this morning. Once insolation commences this morning, the
atmosphere will further destabilize resulting in additional
thunderstorm activity. A few of the stronger storms could produce 30
to 45 mph wind gusts later this morning and aftn. In addition,
rainfall amounts will generally run one-quarter to 1 inch with
isolated hier amounts possible. The locations not within our Areal
Flood Warning that runs thru 1015 AM today include...Williamsburg
County and the southern half of Georgetown County. However, enough
pcpn has fallen to warrant atleast a Flood Advisory for Minor
Flooding in the mentioned locations thru 645 AM this morning.
Overall, POPs will run 30 to 50 percent today early this morning
thru this afternoon then drop off from NW to SE as the front pushes
off the Carolina coasts this evening and overnight. Models are
similar in taking the drier air and infiltrating it across the local
area this evening and pre-dawn Wed hours. PWS in the 1.6 to 1.9 inch
range or progged to drop to around or below 1 inch come Wed
daybreak. A WELCOME CHANGE to say the least. Temps followed the
consensus amongst the models with a 80s to around 90 for highs today
and 70 to 75 for tonights lows with possible upper 60s along and
west of the I-95 corridor where the drier air having worked in.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
As of 300 AM Tuesday...The start to a dry period across the
Carolinas, with a change in air mass, as high pressure builds
in behind an exiting front Wed into Thurs. At the same time the
mid to upper ridge will migrate across the Southeast taking up
residence nearly overhead by Thurs night. A deep northerly flow
will advect dry air into the area with pcp water values down
less than 1.5 inches to start the day on Wed. These values will
decrease further to less than 1.25 inches through the period as
sfc high pressure continues to extend down from the north as it
migrates eastward toward the coast. Overall expect dry and warm
weather during the day with temps in the mid 80s both days, but
a couple of degrees less on Thurs. Overnight lows will feel a
bit cooler as lower dewpoint air will allow for greater diurnal
swings with temps dropping below 70 many places inland Wed night
and down into the mid 60s Thurs night.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 300 PM Monday...Mid-level high pressure will dominate the
upper levels through Sunday. The 500 mb ridge Will shift south of the
area and a weak front will be along the Virginia-North Carolina
border on Monday. The precipitable waters are expected to be at or
below 1.25" through Sunday. What this means is the chances for
precipitation will be low with a slight increase on Monday afternoon.

High temperature are expected to be in the middle to upper 80s
through the period. With lows in the upper 60s inland to the lower
70s at the coast.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
As of 06Z...Scattered convection will occur early this morning,
basically along and south of a line that runs from ILM to FLO.
Mid-level support will aid in keeping this convection ongoing
overnight into daylight Tue. Low level clouds will dominate the
early morning terminal sites with only patchy fog possible due
to winds staying active from the south at 5 to 9 kt.

A cold front dropping southeastward during Tue combined with
upper level dynamics that may be partly of Florence remnants,
will keep the threat for showers and tstorms thruout the day on
Tue. Could see residual clouds and early evening shra before the
cold front pushes south of the area by the end of this period.
After FROPA, winds will become NW-N at 4 kt or less with the
threat for patchy ground fog at the end of the 24 hr TAF
Issuance period.

Extended Outlook...Predominately VFR throughout the extended
period due to ridging aloft and high pressure at the sfc keeping
a lid on convection development.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 300 AM Tuesday...Ahead of the sfc frontal boundary, the
sfc pg will remain tightened with the sfc pressure pattern
yielding S-SW winds 10 to 20 kt to start, veering to the WSW-WNW
as the front pushes across the waters this aftn and early
evening. And finally, further veering to the NW-NE after the CFP
later tonight and pre- dawn Wed hours. Speeds at the end of the
period will run 10 to 15 kt. Models may be under-estimating the
dry surge after the CFP but for now will keep it at 15 kt
speeds. Significant seas will be initialized in the 3 to 4 foot
range with occasional 5 footers. As winds veer and become
partially to mostly offshore later tonight, the seas will see a
decline by atleast a foot come daybreak Wed. Dominant periods
will run 6 to 8 seconds with an underlying small SE groundswell
at 11 to 13 second periods.

SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
As of 300 PM Monday...A sfc front will be crossing the waters
Wed morning. NW winds behind the front will veer to N on Wed
and will continue to shift around to the NE by Thurs and more
easterly by Thurs night as high pressure builds down into the
waters from the north and then migrates eastward. Winds 10 kts
or less Wed morning will increase to 10 to 15 kts Wed night into
Thurs. Seas on a downward trend to 2 to 3 ft through Wed will
jump up a bit Wed night into Thurs, to 3 to 4 ft.

LONG TERM /FRIDAY THROUGH SATURDAY/...
As of 300 PM Monday...High pressure will be over the coastal
waters through the period. Winds will shift to the east and
weaken to 5 to 10 knots on Fri into Sat. Seas will range
generally in the 2 to 3 foot range.

&&

.CLIMATE...
As of 1000 AM Monday...CORRECTED RAINFALL INFO FOLLOWS
Through Sunday September 16th, annual rainfall in Wilmington,
North Carolina has been 86.22 inches. This breaks the previous
annual record of 83.65 inches set during 1877.

Hurricane Florence dropped 23.02 inches in Wilmington. This
breaks the record for the wettest single weather event in the
city's history. The previous record was set during a significant
flood event in late September 2010 at 22.54 inches. The previous
record rainfall due to a named tropical system was 19.06 inches
in Hurricane Floyd in September 1999.

Since there are over three months remaining in the year, it is
possible the annual rainfall total will end up over 100 inches in
Wilmington.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...Coastal Flood Advisory until 7 AM EDT this morning for NCZ107.
MARINE...None.

&&

NEAR TERM...DCH
SHORT TERM...RGZ
LONG TERM...RH
AVIATION...DCH
Hazardous weather outlook, Sep 17, 10:53 PM EDT, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
1053 PM EDT Mon Sep 17 2018

NCZ087-096-099-105-106-108>110-SCZ017-023-024-032-033-039-054>056-
058-059-190300-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Coastal New Hanover-Inland Brunswick-Coastal Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Coastal Horry-
Inland Georgetown-Coastal Georgetown-Central Horry-Northern Horry-
1053 PM EDT Mon Sep 17 2018

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-190300-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
1053 PM EDT Mon Sep 17 2018

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-190300-
Inland New Hanover-
1053 PM EDT Mon Sep 17 2018

...COASTAL FLOOD ADVISORY IN EFFECT FROM 3 AM TO 7 AM EDT TUESDAY...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Prolonged, significant major to record flooding is expected along
many area rivers and their tributaries for the next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

8

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 8:04 PM EDTSpecial Weather StatementILMWilliamsburg56 min
Sep 18, 2:54 AM EDTAreal Flood AdvisoryILMFlorence, Georgetown, Williamsburg3 hr
Sep 17, 10:11 PM EDTCoastal Flood AdvisoryILMNew Hanover9 hr
Sep 18, 3:03 PM EDTCoastal Flood AdvisoryILMNew Hanover5 hr

Nearby

Beach Hazards Statements in South Carolina, 2018Beach Hazards Statements in North Carolina, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.